Bacitracin is a germ-killing medicine called an antibiotic, which is used to treat infections. Small amounts of Bacitracin are dissolved in petroleum jelly to create antibiotic ointments.
Bacitracin overdose occurs when someone swallows products containing this ingredient or uses more than the normal or recommended amount of the product.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Bacitracin may be found in certain over-the-counter antibiotic ointments such as Bactine Triple Antibiotic and Neosporin. It may also be found in some prescription eye ointments such as AK-Tracin.
The medicine also comes in a form that can be given as a shot into a muscle or through a vein. (A real overdose usually only occurs this way.)
Bacitracin is very safe. However, getting bacitracin in your eyes may cause redness and some pain and itching.
Intentionally eating bacitracin in large amounts may cause you to have some pain in your stomach and possibly throw up.
Rarely, bacitracin may cause an allergic reaction. You are most likely to have some redness and itching of your skin during a reaction. However, as with any substance a severe allergic reaction (anaphylaxis) can occur.
Bacitracin is still used as a body-wide (systemic) antibiotic in parts of the world. If it is given by injection, it may cause pain in the area of the shot, skin rash, nausea, vomiting, and bone marrow and kidney failure.
People who are sensitive to neomycin, another topical antibiotic, may react similarly to bacitracin.
Stop using the product. Seek immediate emergency medical care. If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk. Do NOT give water or milk if the patient is vomiting or has a decreased level of alertness.
Call poison control or your local emergency number (such as 911) for assistance.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. The patient may receive:
If an allergic reaction has developed and can be controlled, recovery is very likely. Survival beyond 24 hours usually is a sign that recovery is likely.
Polysporin ointment overdose; Baciquent ointment overdose
Monograph: Bacitracin. MD Consult. July 6, 2012.
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2015, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.